Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 33, NWS Great Falls, MT

October 31, 2022Beaverhead County, Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this high wind warning at Oct 31, 2022, 2:14 PM MDT for Beaverhead County, Gallatin County, Madison County, Montana. It took effect at Nov 1, 2022, 6:00 AM MDT. It was in force for 27 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 2022, 2:14 PM MDT (20:14 UTC)
In effect from
Nov 1, 2022, 6:00 AM MDT
Expired
Nov 2, 2022, 9:00 AM MDT
In force
27 hr
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Gallatin County, MT, Madison County, MT

The radar

The Great Falls radar (KTFX), 242 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 12:28 PM MDTNON-TSTM WND GST 524 Nne Mcallister, MTMESONET STATION MTNOR NORRIS HILL (MT DOT).
Nov 1, 1:15 PM MDTNON-TSTM WND GST 515 Nne Cameron, MTAWOS STATION KEKS ENNIS BIG SKY AWOS.
Nov 1, 10:00 PM MDTNON-TSTM WND GST 566 Wsw Big Sky, MTMESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE.
Nov 2, 12:55 AM MDTNON-TSTM WND GST 5118 Wnw West Yellowstone, MTMESONET STATION MTRAY RAYNOLDS PASS (MT DOT).
Nov 2, 3:02 AM MDTNON-TSTM WND GST 506 Nnw Lakeview, MTMESONET STATION RRDM8 RED ROCK RAWS.
Nov 2, 3:35 AM MDTNON-TSTM WND GST 545 Nne Cameron, MTAWOS STATION KEKS ENNIS BIG SKY AWOS.
Nov 2, 4:30 AM MDTNON-TSTM WND GST 544 Se Virginia City, MTMESONET STATION MTM17 BLM - VIRGINIA CITY.
Nov 2, 7:40 AM MDTSNOW 1.5West Yellowstone, MTCO-OP OBSERVER STATION WYGM8 WEST YELLOWSTONE.
Nov 2, 8:00 AM MDTSNOW 05 Sse Grant, MTCO-OP OBSERVER STATION GRNM8 DILLON 26 SSW.
Nov 2, 8:15 AM MDTNON-TSTM WND GST 534 Nne Mcallister, MTMESONET STATION MTNOR NORRIS HILL (MT DOT).
Nov 2, 8:45 AM MDTNON-TSTM WND GST 502 N Amsterdam, MTMESONET STATION MTM71 MANHATTAN S - MDA.
Nov 2, 9:00 AM MDTNON-TSTM WND GST 55Church Hill, MTMESONET STATION AV387 MANHATTAN.
Nov 2, 9:04 AM MDTNON-TSTM WND GST 547 Ssw Big Sky, MTMESONET STATION YLWM8 YELLOW MULE RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS75 KTFX 312014
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
214 PM MDT Mon Oct 31 2022

MTZ328-312115-
/O.CAN.KTFX.HW.A.0032.221101T1800Z-221102T1200Z/
Beaverhead and Western Madison below 6000ft-
Including the following locations: Dillon, Bannack, Waterloo, and
Glen
214 PM MDT Mon Oct 31 2022

...HIGH WIND WATCH IS CANCELLED...

Gusty south winds are expected Tuesday through Wednesday morning 
with gusts up to 50 mph likely in the Jefferson River Valley.

$$

MTZ325-329-330-011200-
/O.UPG.KTFX.HW.A.0032.221101T1800Z-221102T1200Z/
/O.NEW.KTFX.HW.W.0033.221101T1200Z-221102T1500Z/
Madison River Valley-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: West Yellowstone, Targhee
Pass, Jeffers, Norris, McAllister, Big Sky, Raynolds Pass,
Cameron, Ennis, and Monida Pass
214 PM MDT Mon Oct 31 2022

...HIGH WIND WARNING IN EFFECT FROM 6 AM TUESDAY TO 9 AM MDT 
WEDNESDAY...

* WHAT...South winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Gallatin and Madison County Mountains and Centennial 
  Mountains, Madison River Valley and Ruby Mountains and Southern 
  Beaverhead Mountains.

* WHEN...From 6 AM Tuesday to 9 AM MDT Wednesday.

* IMPACTS...High winds may move loose debris and unsecured property. 
  Isolated power outages possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
4 follow-up statements
280 
WWUS75 KTFX 010904
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
304 AM MDT Tue Nov 1 2022

MTZ325-329-330-012300-
/O.CON.KTFX.HW.W.0033.221101T1200Z-221102T1500Z/
Madison River Valley-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: Cameron, West Yellowstone,
McAllister, Jeffers, Monida Pass, Ennis, Norris, Big Sky,
Raynolds Pass, and Targhee Pass
304 AM MDT Tue Nov 1 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY...

* WHAT...South winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Gallatin and Madison County Mountains and Centennial 
  Mountains, Madison River Valley and Ruby Mountains and Southern 
  Beaverhead Mountains.

* WHEN...Until 9 AM MDT Wednesday.

* IMPACTS...High winds may move loose debris and unsecured property. 
  Isolated power outages possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
199 
WWUS75 KTFX 012026
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
226 PM MDT Tue Nov 1 2022

MTZ325-329-330-021500-
/O.CON.KTFX.HW.W.0033.000000T0000Z-221102T1500Z/
Madison River Valley-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: Ennis, Norris, Big Sky,
McAllister, Cameron, Raynolds Pass, Targhee Pass, West
Yellowstone, Jeffers, and Monida Pass
226 PM MDT Tue Nov 1 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Gallatin and Madison County Mountains and Centennial 
  Mountains, Madison River Valley and Ruby Mountains and Southern 
  Beaverhead Mountains.

* WHEN...Until 9 AM MDT Wednesday.

* IMPACTS...High winds may move loose debris and unsecured property. 
  Isolated power outages possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
044 
WWUS75 KTFX 020240
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
840 PM MDT Tue Nov 1 2022

MTZ325-329-330-021500-
/O.CON.KTFX.HW.W.0033.000000T0000Z-221102T1500Z/
Madison River Valley-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: Jeffers, Raynolds Pass, West
Yellowstone, Targhee Pass, McAllister, Norris, Big Sky, Monida
Pass, Cameron, and Ennis
840 PM MDT Tue Nov 1 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY...

* WHAT...South winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Gallatin and Madison County Mountains and Centennial 
  Mountains, Madison River Valley, and Ruby Mountains and Southern 
  Beaverhead Mountains.

* WHEN...Until 9 AM MDT Wednesday.

* IMPACTS...High winds may move loose debris and unsecured property. 
  Isolated power outages possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
307 
WWUS75 KTFX 021457
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
857 AM MDT Wed Nov 2 2022

MTZ325-329-330-021600-
/O.EXP.KTFX.HW.W.0033.000000T0000Z-221102T1500Z/
Madison River Valley-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: Monida Pass, Jeffers, Norris,
Targhee Pass, Raynolds Pass, Ennis, West Yellowstone, Cameron,
McAllister, and Big Sky
857 AM MDT Wed Nov 2 2022

...HIGH WIND WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

The High Wind Warning for the Gallatin and Madison County Mountains 
and Centennial Mountains, Madison River Valley, and Ruby Mountains 
and Southern Beaverhead Mountains will expire at 9 AM this morning. 
Southerly winds will remain strong and gusty across the previously 
warned area; however, High Winds are no longer expected to pose a 
threat. Motorist are still urged to exercise caution. Be prepared 
for strong cross winds, especially if traveling on east and west 
orientated roads.

$$

Moldan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 31, 11:12 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 31, 11:12 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1112 AM MDT Mon Oct 31 2022

Updated Aviation Discussion

.UPDATE...

No significant updates to the forecast this morning. Strong wind
gusts along the immediate east slopes of the Rocky Mtn Front
continue to slowly decrease with the High Wind Warning there on
track for an expiration at 16z/10AM. Mild start this morning with
many locations starting the day around 50F. This and west winds
winds will will help temps reach around 60 or better for many
lower elevation areas this afternoon. Hoenisch

&&

.SYNOPSIS...

Windy and mostly dry conditions are expected through tonight,
followed by increasing rain and mountain snow chances on Tuesday.
Temperatures will be remain slightly above average until a weather
system brings colder weather and light to moderate accumulating snow
Tuesday night through early Thursday. Then windy and cool conditions
settle in for the remainder of the work week, with periods of mostly
mountain snow.

&&

.AVIATION...
1112 AM MDT Mon Oct 31 2022 (31/18Z TAF period)

Westerly flow aloft continues across the Northern Rockies and MT
today and backs to more southwesterly Tuesday with winds being the
primary impact to aviation through the period. Surface wind gusts to
around 35 kts will be common across north-central MT terminals
through early this evening and are also likely to develop across SW
MT terminals this afternoon. Winds decrease tonight across north-
central MT but are likely to persist in N-S oriented valleys across
SW MT tonight and increase further across SW MT on Tuesday. Mountain
wave turbulence will continue across the region with potential for
areas of low level wind shear, particularly in SW MT valleys. VFR
conditions prevail with broken mainly mid to high level clouds,
though some lower clouds and mountain obscuration will exist along
northern portions of the Continental Divide. Hoenisch

KWYS TAF will not be issued again until airport operations resume
next spring.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 520 AM MDT Mon Oct 31 2022/

Today through Wednesday night...Winds over the Rocky Mountain
Front have increased overnight , but are slowly decreasing at this
hour. The High Wind Watch for the Southern Rocky Mountain Front
zones were dropped early, while the warning farther north will be
allowed to continue through the 31/12Z expiration time. Otherwise
expect another mild, breezy to windy day under variable mid- to
higher level cloudiness. Wind gusts should remain below 40 mph for
all locations except for some approaching 50 to 55 mph along the
immediate eastern slopes of the Rocky Mountain Front. Dry weather
is expected today and tonight, but a stream of Pacific moisture
will be wrung out over the Northern Divide for increased light to
moderate rain/snow activity. Although QPF amounts may approach 1
inch in the Marias Pass area through Tuesday evening, impacts in
terms of winter weather should be minimal.

Southwesterly flow becomes established over the Northern Rockies
by Tuesday morning as a Pacific trough approaches from the west.
This will increase rain and mountain snow chances and will likely
bring gusty southerly winds to the southwest. Near term ensemble
guidance have now been favoring a further north trek of the H700
low, which places the strongest portion of a low level southerly
jet over Southwest Montana. H700 winds look to increase to around
40 kts by Tuesday afternoon and could exceed 50 kts Tuesday night,
coinciding with a cold frontal passage. Cold air advection and
any convective shower activity could easily transfer these strong
wind gusts to the surface. As a result, I have issued a High Wind
Watch for this area for Tuesday/Tuesday night.

The focus then turns to the cold front bringing accumulating snow
and much colder temperatures Tuesday night through early
Thursday. As mentioned earlier, model guidance has been trending
toward a more northerly trek of the H700 low for a few runs now,
which shift the area of heaviest snow further northwest along the
Northern Divide. Newer model data pushes the probabilities of 6 +
inches of snow higher than 60 percent northwestward to the
immediate eastern slopes of the Rocky Mountain Front. However,
several inches of accumulating snow can still be expected over the
plains adjacent to the Rocky Mountain Front and areas along the
Canadian border, mostly from the Sweetgrass Hills westward.
Otherwise, amounts drop off rather significantly going southeast,
with slightly higher amounts over the Little Belts and the
Madison/Gallatin ranges in the southwest. Given these
probabilities and lowering snow amounts, I will hold off on
issuing any winter weather products for now. Daytime temperatures
on Wednesday still look to remain near or below freezing for
Central/North- central areas, followed by nighttime temperatures
in the teens/lower 20s Wednesday night. Snow quickly diminishes
from west to east Wednesday night, though some impacts could
linger into Thursday morning as any left over wet surfaces
refreeze with the falling temperatures. -RCG

Thursday through next Monday...Precipitation exits the region
during the early morning hours on Thursday, leaving behind cold
air that will have afternoon temperatures below normal. Winds will
be generally light and variable before increasing through the
overnight hours Thursday due to southwesterly and westerly flow.
Potential for blowing and drifting snow onto already treated
roadways along the Rocky Mountain Front is a concern for Thursday
night into Friday morning. Model guidance continues to support
strong winds Friday through Saturday night where wind gusts
currently have conses of exceeding 45 knots along the Rocky
Mountain Front and adjacent Plains region. Strong gusty winds
decrease through the overnight hours Saturday and Sunday morning
as a cold front is expected to move through the region. Our next
chance of precipitation is during this time, with probability of
precipitation for the Rocky Mountain Front and Southwest Montana
highest elevation locations. Temperatures are expected to be in
the low teens to upper 20s by Monday and in the single digits for
overnight lows across the High Plains region as Arctic air may
move into our region. Mountain snow showers have a low probability
at this forecast time for early next week. -Webb

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  37  57  27 /  10  10  20  60
CTB  55  33  45  22 /  30  40  60  80
HLN  63  39  59  30 /  10  10  10  60
BZN  59  35  61  32 /   0   0   0  50
WYS  44  24  49  27 /   0   0   0  60
DLN  55  34  56  30 /   0   0  10  60
HVR  63  41  59  28 /  10  10  20  40
LWT  60  39  61  30 /   0  10  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:18 AM MDTHigh Wind WatchTFXBeaverhead, Gallatin, Madison12 hr
Oct 31, 1:59 PM MDTWinter Storm WatchTFXGlacier, Pondera13 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.